Alert archive / Tennessee / Tornado Warnings in 2009

Tornado Warning 90, NWS Nashville, TN

June 17, 2009Montgomery County, Robertson County, Tennessee

NWS Nashville, TN issued this tornado warning at Jun 17, 2009, 7:19 PM CDT for Montgomery County, Robertson County, Tennessee. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 17, 2009, 7:19 PM CDT (00:19 UTC)
Expired
Jun 17, 2009, 7:45 PM CDT
In force
26 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon

Counties Montgomery County, TN, Robertson County, TN

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 17, 3:36 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 0.3 hours before the alert went out and 63 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2009-06-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3707 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2009-06-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 37 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3707 J/kg
Mixed-layer CIN
-23 J/kg
Mixed-layer LCL
1041 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
81 m²/s²
Significant tornado parameter
1.1
Supercell composite
5.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KOHX 180019
TOROHX
TNC125-147-180045-
/O.NEW.KOHX.TO.W.0090.090618T0019Z-090618T0045Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
719 PM CDT WED JUN 17 2009

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* TORNADO WARNING FOR...
  EASTERN MONTGOMERY COUNTY IN MIDDLE TENNESSEE...
  WEST CENTRAL ROBERTSON COUNTY IN MIDDLE TENNESSEE...

* UNTIL 745 PM CDT

* AT 717 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 7 MILES
  NORTHWEST OF GUTHRIE...OR 9 MILES EAST OF OAK GROVE...MOVING SOUTH
  AT 25 MPH.

* THE TORNADO WILL BE NEAR...
  GUTHRIE BY 730 PM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

WHEN A TORNADO WARNING IS ISSUED BASED ON DOPPLER RADAR...IT MEANS
THAT STRONG ROTATION HAS BEEN DETECTED IN THE STORM. A TORNADO MAY
ALREADY BE ON THE GROUND...OR IS EXPECTED TO DEVELOP SHORTLY. IF YOU
ARE IN THE PATH OF THIS DANGEROUS STORM...MOVE INDOORS AND TO THE
LOWEST LEVEL OF THE BUILDING. STAY AWAY FROM WINDOWS. IF DRIVING...DO
NOT SEEK SHELTER UNDER A HIGHWAY OVERPASS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A 
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE 
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT
WEDNESDAY EVENING FOR CENTRAL TENNESSEE.

&&

LAT...LON 3646 8702 3644 8710 3646 8711 3645 8716
      3642 8715 3642 8717 3643 8718 3641 8720
      3639 8729 3665 8738 3665 8712
TIME...MOT...LOC 0018Z 341DEG 22KT 3670 8727

$$

JLM
1 follow-up statement
000 
WWUS54 KOHX 180033
SVSOHX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
733 PM CDT WED JUN 17 2009

TNC125-147-180045-
/O.CON.KOHX.TO.W.0090.000000T0000Z-090618T0045Z/
MONTGOMERY TN-ROBERTSON TN-
733 PM CDT WED JUN 17 2009

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 745 PM CDT FOR WEST
CENTRAL ROBERTSON AND EASTERN MONTGOMERY COUNTIES...

AT 730 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO.  THIS TORNADO WAS LOCATED NEAR GUTHRIE...OR 9
MILES NORTHEAST OF CLARKSVILLE...MOVING SOUTHEAST AT 25 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A NEARBY REINFORCED
BUILDING. AS A LAST RESORT...SEEK SHELTER IN A CULVERT...DITCH OR LOW
SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT
WEDNESDAY EVENING FOR CENTRAL TENNESSEE.

&&

LAT...LON 3646 8702 3644 8710 3646 8711 3645 8716
      3642 8715 3642 8717 3643 8718 3641 8720
      3639 8729 3665 8738 3665 8712
TIME...MOT...LOC 0033Z 335DEG 21KT 3662 8721

$$

JLM

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this tornado warning went out at Jun 17, 5:15 PM CDT, 2 hours 4 minutes earlier.

Area forecast discussion, Jun 17, 5:15 PM CDT, 2 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
515 PM CDT WED JUN 17 2009

.MESO UPDATE...DEEP CONVECTION HAS TAKEN OFF WITHIN THE LAST HOUR
WITH A COUPLE OF WARNINGS ISSUED. STORMS ARE ERUPTING IN A VERY
UNSTABLE AIR MASS ACROSS THE AREA WITH SUPPORT FROM WAVE AND WEAK
SURFACE BOUNDARY OVER OHIO VALLEY AND OUTFLOW FROM UPSTREAM
CONVECTION.

FRUSTRATING LACK OF VERIFICATION AT THIS POINT FOR
THE BIG STORM THAT HAS MOVED FROM HICKMAN COUNTY INTO
WILLIAMSON...AND NOW MAURY. THIS STORM HAS HAD A VERY STRONG CORE
WITH 70 DBZ OVER 20KFT AND 60 DBZ TO 30KFT. THE STORM EVOLUTION
HAS BEEN JUST AS INDICATED BY THE EARLIER MESOSCALE DISCUSSION
FROM SPC...A SINGLE STORM IN HICKMAN COUNTY SPLIT INTO 2
CELLS...WITH LARGE HAIL AND LOCALIZED STRONG WIND INDICATED BY
RADAR.

WE WILL CONTINUE TO SEE THIS SCATTERED STRONG TO SEVERE CONVECTION
FOR AT LEAST THE NEXT COUPLE OF HOURS. ACTIVITY SHOULD DIMINISH
WITH SUNSET.

&&

.PREV DISCUSSION... /ISSUED 350 PM CDT WED JUN 17 2009/

DISCUSSION...
ISOLATED CONVECTION ONGOING ACROSS THE EASTERN TWO THIRDS OF THE MID
STATE. MOISTURE FLUX DIVERGENT FIELDS APPEAR TO BE IN PLACE ACROSS
MIDDLE TN AND IS THEREBY IMPEDING THE DEVELOPMENT THUS FAR. SHOWERS
AND TSTMS ACROSS KY HOWEVER...WILL CONTINUE TO MOVE TO THE EAST
SOUTHEAST AND MAY MOVE ACROSS OUR NORTHERN AND CENTRAL PLATEAU LATER
THIS AFTERNOON. ADDITIONALLY...GIVEN THE LARGE DEGREE OF
INSTABILITY IN PLACE...FURTHER DEVELOPMENT OF TSTM ACTIVITY IS
EXPECTED. THUS...A SVR TSTM WATCH IS IN EFFECT FOR MUCH OF THE
NORTHERN TWO THIRDS OF THE MID STATE THROUGH 02Z (00Z PLATEAU).

FOR TONIGHT...WILL SCT TSTMS MOST AREAS WITH A FEW POSSIBLY
SEVERE.

OTW...UPPER RIDGE OVER LOUISIANA WILL BUILD SLOWLY TOWARD THE NE OVER THE
NEXT FEW DAYS. AS MID LEVEL TEMPS INCREASE AND COMPRESSION OCCURS IN
THE MID/UPPER LEVELS...CAP STRENGTHS WILL BE ON THE INCREASE.
THUS...RAIN CHANCES WILL BE ON THE DOWNSWING.

THE BIGGER WEATHER STORY OVER THE NEXT COUPLE OF DAYS WILL BE THE
HEAT. WE WILL BE RATHER HUMID FROM THE SFC UP T0 800 MB OR SO. SO
AFTERNOON MIXING WILL ONLY MIX DOWN HUMID AIR. AS THE 850 MB TEMPS
APPROACH 21C-22C...AFTERNOON HIGH TEMPS WILL REACH INTO THE LOWER
TO MID 90S. TO MAKE THE SITUATION WORSE...DEW POINTS WILL REMAIN
IN THE 69-72 DEGREE RANGE DURING MAX HEATING. THIS EQUATES TO HEAT
INDEX VALUES OF 100-104.

AS FOR PRECIP CHANCES...ISOL AFTERNOON TSTMS WILL BE INCLUDED FOR
THU AFTERNOON WITH SCT TSTMS PLATEAU.

IN THE EXT FCST... UPPER RIDGING WILL RELAX AND RETREAT BACK TO THE
SOUTHWEST. UPPER FLOW WILL BECOME MORE NORTHWESTERLY. SFC FEATURES
LOOK RATHER WEAK SO WITH ONLY WEAK FORCING...NO REAL ORGANIZED
SYSTEMS ARE INDICATED. BUT...GIVEN THE APPARENT DESTABILIZATION
THAT OCCURS EACH AFTERNOON...THERE IS JUST ENOUGH MOISTURE AVAILABLE
TO WARRANT ISOL AFTERNOON TSTMS FOR A LARGE PORTION OF THE EXTENDED.

AS FOR TEMPS...BEST THERMAL RIDGING RETREATS WESTWARD ALONG WITH THE
RIDGE BUT 850 MB TEMPS HOLD IN THE 18-20C RANGE AND HEIGHTS REMAIN
ELEVATED. THIS ALL EQUATES TO TEMPERATURES ABOUT 5 DEGREES ABOVE
NORMAL.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

13
Hazardous weather outlook, Jun 17, 5:27 AM CDT, 13 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
527 AM CDT WED JUN 17 2009

TNZ005>011-022>034-056>066-075-077>080-093>095-181030-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DEKALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
527 AM CDT WED JUN 17 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

YET ANOTHER THUNDERSTORM COMPLEX COULD POSSIBLY MOVE SOUTHEAST INTO
MIDDLE TENNESSEE TODAY. IF SO...A FEW STORMS WILL PRODUCE DAMAGING
WINDS AND HAIL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

DUE TO THE BRIEF AND ISOLATED NATURE OF POSSIBLE SEVERE WEATHER...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

17/MAG

In the hours before

Local storm report, Jun 17, 5:22 PM CDT, 1 hour 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
522 PM CDT WED JUN 17 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     HAIL             2 N COLUMBIA            35.65N 87.05W
06/17/2009  E1.00 INCH       MAURY              TN   TRAINED SPOTTER

&&

SHERRON
Local storm report, Jun 17, 6:01 PM CDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE NASHVILLE TN
601 PM CDT WED JUN 17 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     HAIL             2 N COLUMBIA            35.65N 87.05W
06/17/2009  E1.00 INCH       MAURY              TN   TRAINED SPOTTER

0555 PM     HAIL             WHITE HOUSE             36.46N 86.67W
06/17/2009  E0.75 INCH       ROBERTSON          TN   NWS EMPLOYEE

&&

SHERRON
Local storm report, Jun 17, 6:11 PM CDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
611 PM CDT WED JUN 17 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0608 PM     HAIL             5 NW LEWISBURG          35.50N 86.85W
06/17/2009  E0.75 INCH       MARSHALL           TN   PUBLIC

            PENNY SIZE HAIL REPORTED NEAR THE INTERSECTION OF
            PARADISE DRIVE AND HIGHWAY 50.

&&

JLM
Local storm report, Jun 17, 7:07 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
707 PM CDT WED JUN 17 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0704 PM     HAIL             6 SW SPRINGFIELD        36.44N 86.96W
06/17/2009  E1.00 INCH       ROBERTSON          TN   TRAINED SPOTTER

            HAIL SIZE OF QUARTERS AT COOPERTOWN

&&

SHERRON
Local storm report, Jun 17, 7:10 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
710 PM CDT WED JUN 17 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0709 PM     FUNNEL CLOUD     6 SW SPRINGFIELD        36.44N 86.96W
06/17/2009                   ROBERTSON          TN   TRAINED SPOTTER

            AT COOPERTOWN

&&

SHERRON

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 17, 7:12 PM CDTTornado WarningOHXDavidson, Robertson, Sumner33 min
Jun 17, 7:46 PM CDTTornado WarningOHXCheatham, Montgomery, Robertson29 min
Jun 17, 8:09 PM CDTSevere Thunderstorm WarningOHXMontgomery36 min
Jun 17, 8:17 PM CDTSevere Thunderstorm WarningOHXCheatham, Davidson, Dickson, Montgomery, Williamson28 min
Jun 17, 8:46 PM CDTSevere Thunderstorm WarningOHXCheatham, Dickson, Montgomery12 min
Jun 17, 10:11 PM CDTSevere Thunderstorm WarningOHXStewart34 min
Jun 17, 11:13 PM CDTSevere Thunderstorm WarningOHXMontgomery, Stewart32 min
Jun 18, 12:00 AM CDTAreal Flood AdvisoryOHXStewart3 hr
Jun 18, 12:01 PM CDTSevere Thunderstorm WarningOHXFentress, Pickett29 min
Jun 18, 12:15 PM CDTSevere Thunderstorm WarningOHXClay, Fentress, Overton, Pickett30 min

Nearby

Tornado Warnings in Tennessee, 2009Every tornado warning in 2009Tornadoes in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.